Colorado, 2007

Damaging Wind in Colorado, July 18, 2007

July 18, 2007 · NWS PUB · 1 event in 1 county or zone

Thunderstorm winds gusted to 60 mph at the Pueblo Memorial Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm winds gusted to 60 mph at the Pueblo Memorial Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 1:46 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 18, 1:46 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED JUL 18 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

CONCERNS FOR THE SHORT TERM FOCUS ON THURSDAY TEMPS AND POPS

ISOLATED THUNDERSTORMS OVER THE MOUNTAIN AREAS AT MID AFTERNOON.
WEAK SURFACE BOUNDARY MOVED ACROSS THE CWFA THIS MORNING AND AT MID
AFTERNOON WITH A NORTH WIND BEHIND THE FRONT IT WAS BATTLING THE
EASTERLY DIURNAL PATTERN OVER THE PLAINS. THIS HELPED TEMPS ALONG
I-25 CORRIDOR TO CLIMB OVER 100 AT PUB BUT TEMP BOUNCED AROUND WITH
EACH CHANGE IN WINDS DIRECTION. UPPER RIDGE CENTERED OVER THE STATE
WITH SHORT WAVES TRAVELING AROUND THE PERIMETER. GOOD PLUME OF
MOISTURE ON WV FROM BAJA TO NORTHERN PLAINS.

TONIGHT...THUNDERSTORMS OVER THE MOUNTAINS WILL STAY CLOSE TO THE
TERRAIN THEN DISSIPATE AFTER SUNSET. STORMS WILL BE SLOW MOVERS SO
LOCALIZED MODERATE TO HEAVY RAIN POSSIBLE. REST OF THE EASTERN
PLAINS SHOULD BE CAPPED WITH +16C OR GREATER AT 700MB THIS AFTERNOON
AND EVENING. WEAK EMBEDDED IMPULSE WILL TRAVEL THE PERIMETER OF THE RIDGE
TO OUR NORTH AND EAST.

THURSDAY...MODELS BRING A BOUNDARY DOWN THE FRONT RANGE AND EASTERN
PLAINS LATE TONIGHT OR EARLY THURSDAY. DEW POINTS BEHIND THE SYSTEM
ARE IN THE 50S AND 60S. BASED FORECAST ON WRF MODEL TIMING WITH BOUNDARY
MAKING IT SOUTH OF THE FORECAST AREA BY 18Z. INHERITED GRIDS HAD
TEMPS COOLING BY MORE THAN 10 DEGREES WHICH MATCHES UP OKAY WITH
DIGITAL GUIDANCE. NOT A STRONG PUSH FOR THIS BOUNDARY SO IT IS
POSSIBLE IT WILL HANG UP ON THE PALMER DIVIDE. IF SO TEMPS COULD BE
WARMER AND THERE COULD BE A THREAT FOR SEVERE THUNDERSTORMS FOR THE
EASTERN PLAINS IN THE AFTERNOON. HOWEVER IF THE BOUNDARY PUSHES ON
THROUGH THEN THE SEVERE THREAT DIMINISHES. RAISED POPS OVER ALL BUT
THE SAN LUIS VALLEY TRYING TO SUGGEST INCREASED COVERAGE BEHIND THE
BOUNDARY IN UPSLOPE REGIME. MODELS SUGGESTING FAIRLY WIDESPREAD RAIN
WITH 6 HOUR AMOUNTS CLOSE TO .5 INCH. FOCUSED HIGHER QPF ALONG I-25
CORRIDOR AND EASTERN MOUNTAINS THINKING THAT BEST CAPE WILL BE
ASSOCIATED WITH THE BOUNDARY IN THE MORNING. -FORTUNE-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

IN THE WAKE OF THAT FRONT THU NIGHT THERE WL CONTINUE TO BE SOME
ISOLD TO SCT SHOWERS AND TSTMS OVR THE AREA THRU THE EVENING
HOURS...BUT MOST OF THE PCPN SHOULD END BY MIDNIGHT...ALTHOUGH THERE
COULD BE SOME LINGERING PCPN OVR THE FAR SERN CORNER OF THE STATE SO
WL KEEP SOME POPS IN THE FORECAST THERE.  LOOKS LIKE THERE COULD BE
QUITE A BIT OF LOW LEVEL MSTR THU NIGHT AND EARLY FRI ON THE SERN
PLAINS AND COULD SEE LOW CLOUDS. LOOKS LIKE TEMPS ON FRI WL PROBABLY
BE A LITTLE BELOW NORMAL...WL DROP THE MAX TEMPS A LITTLE FROM THE
CURRENT FORECAST.  THE UPR RIDGE IS FORECAST TO BE CENTERED OVR NWRN
CO FRI AND SLOWLY BECOME CENTERED MORE OVR THE NRN PLAINS STATE BY
EARLY NEXT WEEK.  THIS WL LEAVE THE AREA WITH CONTINUED PCPN CHANCES
EACH AFTERNOON AND EVENING...MAINLY OVR AND NEAR THE MTS.  TEMPS
THIS WEEKEND AND THE FIRST PART OF NEXT WEEK SHOULD BE AT OR ABOVE
NORMAL.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS SHOULD STAY CLOSE TO
THE TERRAIN THEN DISSIPATE AFTER 03Z. INCREASE COVERAGE ON THURSDAY
AS WEAK BOUNDARY/COLD FRONT MOVES DOWN THE FRONT RANGE AND EASTERN
PLAINS WITH LOW LEVEL EASTERLY FLOW AND HIGHER DEW POINTS BEHIND THE
SYSTEM.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/28
Hazardous weather outlook, Jul 18, 5:16 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
616 AM MDT WED JUL 18 2007

COZ058>089-093>099-191315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
616 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING IN AND NEAR THE MOUNTAINS AND ALONG THE PALMER
DIVIDE...WITH THE BEST COVERAGE OF STORMS EXPECTED ALONG THE
CONTINENTAL DIVIDE. THE MAIN THREATS FROM STORMS WILL BE WIND GUSTS
TO AROUND 45 MPH AND LIGHTNING. ISOLATED POCKETS OF HEAVY RAINFALL
MAY ALSO BE POSSIBLE WITH WEAK STEERING FLOW IN THE MIDDLE AND UPPER
LEVELS OF THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...MAINLY AFTERNOON AND EVENING...WILL BE POSSIBLE
THURSDAY THROUGH TUESDAY OVER THE MOUNTAINS AND HIGH VALLEYS...AND
ALONG THE INTERSTATE 25 CORRIDOR AND SOUTHEAST COLORADO PLAINS
THURSDAY AND FRIDAY. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE
HEAVY RAIN IN A SHORT PERIOD OF TIME...LOCALLY GUSTY WINDS...SMALL
HAIL...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 18, 3:13 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT WED JUL 18 2007

COZ086-190015-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
INCLUDING THE CITY OF...PUEBLO
413 PM MDT WED JUL 18 2007

..STRONG DUST DEVILS WEST OF PUEBLO

AT 410 PM...AN OFF DUTY NATIONAL WEATHER SERVICE METEOROLOGIST
OBSERVED A STRONG DUST DEVIL WEST OF PUEBLO. THE DUST DEVIL WAS
MOVING VERY LITTLE.

STRONG HEATING OF THE GROUND AND THE RESULTING UNSTABLE ATMOSPHERE
CAN CAUSE STRONG DUST DEVILS TO FORM. WINDS COULD APPROACH 60 MPH
IN THE STRONGEST DUST DEVILS...WHICH COULD DAMAGE WEAKER STRUCTURES
AND SANDBLAST ANYTHING IN THEIR PATH.

IF YOU SEE A STRONG DUST DEVIL APPROACHING...GO TO SHELTER IN A BUILDING
OR VEHICLE.  DO NOT DRIVE INTO DUST DEVILS.  THE RAPID CHANGE IN WINDS
COULD CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND COULD DAMAGE THE
EXTERIOR OF YOUR VEHICLE...OR CAUSE TEMPERED GLASS WINDOWS TO SHATTER.

OCCASIONALLY...DUST DEVILS MOVE INTO AN AREA OF UPDRAFTS OF RAPIDLY
BUILDING CLOUDS.  THE RESULT CAN BE AN INTENSIFICATION OF THE DUST DEVIL
CIRCULATION...WHICH DEVELOPS INTO A SHORT-LIVED TORNADO.

HODANISH

The radar

The Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 18, 4:35 PM MST
Where
Pueblo County, 6 mi ENE of Pueblo
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.293, -104.508

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46396.